1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2018 »
    Dismiss Notice
  4. Arrived here after watching The Truth About Carbs? Join the Low Carb Program for meal plans & 10 weeks of simple steps into your new lifestyle.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

diagnosed T1 for 5 months and struggling

Discussion in 'Newly Diagnosed' started by steve85, Jan 15, 2014.

  1. steve85

    steve85 Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    41
    After following threads here for the last few months, i thought it was time to get involved!

    I was diagnosed type 1 about 5 months ago now. i was living in Australia for 3 years alone, and moved back to the UK 2 weeks before being taken into hospital.

    For the first 2-3 months, i was managing my BG easily. but now for a few weeks i have been struggling. Not only with the diabetes, but the fact i have recently moved back to the UK, left all my friends in Australia, started a new job and back to living with family at 28 yrs old :(

    For the last few weeks all this on my mind has taken its tole, and i had my first night time Hypo last week, waking at 3 am with shakes and swetts with a BG of 2.8.

    Since then my levels have raised and dropped constantly, as well as developing pins and needles in my fingers of my left hand and developing a cold.

    I would appreciate any advice or even just a HI from anyone here, nice to know you aint the only one suffering :/

    Cheers in advance guys
     
  2. G2ADY

    G2ADY Type 1 · Well-Known Member

    Messages:
    95
    Likes Received:
    78
    Trophy Points:
    58
    Hi Steve,

    Welcome, It sounds like you're still experiencing the honeymoon effect. It can last anything from weeks to even years. Basically it just means that you may still have active beta cells in your pancreas that are randomly producing insulin. This can cause a hypo if you've also injected insulin. Have you started carb counting? If not then I'd highly recommend it. It'll give you much tighter control over your blood levels. Your basal insulin ( the one you take once daily) may need adjusting if you're having regular lows. In the meantime, try having a snack before bed. It's always better to be slightly high in the night rather than low.

    Good luck and hope to see you around the forums more

    Steve
     
  3. steve85

    steve85 Type 1 · Newbie

    Messages:
    3
    Likes Received:
    0
    Trophy Points:
    41
    Hey G2ADY.

    I have been looking at getting on a carb counting course, but got to the stage now were my new job ( got it at 1 week before being diagnosed ) is becomming more demanding and i get the feeling that more time away from the drawing board would not go down well.

    I am looking to see if i can find a course that takes place outside work hours, as at the moment, all i am going off on food labels is the "carbs of which sugars " content, and trying to stay away from anything with a % of more than 4-5.
     
  4. G2ADY

    G2ADY Type 1 · Well-Known Member

    Messages:
    95
    Likes Received:
    78
    Trophy Points:
    58
    Hi Steve, Try this http://www.bdec-e-learning.com/listing.asp?M=Main I found this course online as soon as I was diagnosed and it served me well. It'll take you a couple of hours to do the whole course but it'll result in you having a really good grasp of carb counting.

    I've given this link out about 6 times this month. I swear I'm not on commission from BDEC :)

    Cheers
    Steve
     
  5. hale710

    hale710 Type 1 · Well-Known Member

    Messages:
    2,903
    Likes Received:
    1,080
    Trophy Points:
    178
    Hi Steve!

    I was diagnosed almost a year ago now. You WILL get better at carb counting, adjusting doses etc and you WILL get better control. Honest. You're on the right path by coming here and asking for help.

    I'm in the honeymoon period still, and it sounds like you are too. It makes dosing harder I'm afraid but not completely unmanageable


    Blogging at drivendiabetic.wordpress.com
     
    • Like Like x 2
  6. D Longstockings

    D Longstockings Carer · Member

    Messages:
    14
    Likes Received:
    10
    Trophy Points:
    43
    Hi Steve
    Have you tried any apps for carbs counting? For food you prepare yourself at home there is Cook & Count Carbs app, https://itunes.apple.com/gb/app/cook-count-carbs/id779458642?mt=8

    which makes it easier to find exactly how much carbs is in each serving. There are also carbs counting apps with photographs of food on plates, though they are not as accurate.
    Good luck - it seems really tough, but carbs counting will become like almost second nature after a while.
     
    • Like Like x 2
  7. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,639
    Likes Received:
    19,613
    Trophy Points:
    278
    I agree with Steve that you could be coming to the end of the Honeymoon period. However your erratic bg control seems to have come about since moving back to the UK going by what you say, stress and emotions can play havoc with diabetes control and I do wonder if leaving all your friends behind is having a bigger impact than you thought, either way I think you should ask your diabetes team if they will put your name forward to enrol on the next DAFNE course, the waiting times are long so this would give you time to book it as a holiday if you don't want to disrupt your work pattern.
     
  8. louby

    louby Parent · Active Member

    Messages:
    32
    Likes Received:
    17
    Trophy Points:
    48
    Hi, My son 20 was diagnosed 4 months ago so in a similar position to yourself. Luckily now he has good control over his condition however he like you is still in the honeymoon period too. Basically i feel you should have advise from a dietitian about foods to eat, advise on how to treat hypos etc. and be continually monitoring ur sugars keeping a diary which you can show to your diabetes team and maybe adjust your insulin accordingly, depending on your blood sugar before bed, if it is below 8, have a small snack or biscuit before bed. Try waking at 3am occasionally to check what level your blood sugar is, if it is low on several occasions maybe u need to adjust your background insulin, but consult with your diabetic nurse, mentioning your pins and needles feelings etc. These nurses are specialists and there to advise you . Best of luck x
     
  9. baz2107

    baz2107 Type 1 · Active Member

    Messages:
    32
    Likes Received:
    20
    Trophy Points:
    28
    I was diagnosed at a similar time to you and I am a year older. I experienced very similar (apart from I have not knowingly had a nightime hypo)
    was originally on 10 Basal, and 4,6,6 Bolus.
    All of these got reduced and within 2 months I was on 1,1,2 Bolus and no Basal at all as I was having constant hypos (daily) this was due to the honeymoon period. This was fine for about a month but I then was waking up with high readings and there was no consistency at all, so I requested being back on Basal, even though I only take 1 unit it has made the world of difference. I can pretty much guarantee on the days where I take my insulin at all times (I don't take my evening bolus or basal on football training night, or 1 of my bolus on matchday) that I will be 6-7 in morning, 5-6 at lunchtime and 4.5-6 in the evening, I was then getting some higher readings before bed, so I simply have upped to 3 units with my tea and it has solved the issue for now.

    I would recommend trying to eat a consistent amount of carbs as part of your daily routine, (eg I always have the same breakfast, a similar lunch and a similar amount of carbs for my tea) you should then start to find some consistency and once you have done this you can adjust your insulin accordingly to your meals, but I would definitely not recommend coming off your basal.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook